Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 5, NWS Tucson, AZ

July 11, 2021Cochise County, Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jul 11, 2021, 9:22 PM MST for Cochise County, Graham County, Greenlee County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 9:22 PM MST (04:22 UTC)
Expired
Jul 11, 2021, 10:15 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS55 KTWC 120422
DSWTWC

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
922 PM MST Sun Jul 11 2021

AZC003-009-011-120515-
/O.NEW.KTWC.DS.W.0005.210712T0422Z-210712T0515Z/
Graham-Cochise-Greenlee-
922 PM MST Sun Jul 11 2021

The National Weather Service in Tucson has issued a

* Dust Storm Warning for...
  Southeastern Graham County in southeastern Arizona...
  Northeastern Cochise County in southeastern Arizona...
  Southeastern Greenlee County in southeastern Arizona...

* Until 1015 PM MST.

* At 921 PM MST, a dust channel was 17 miles northeast of Bowie, or
  18 miles northwest of Steins, moving west at 20 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Detected by National Weather Service meteorologists.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 10 between mile markers 337 and 391.
   Route 70 between mile markers 369 and 385.
   Route 75 between mile markers 379 and 384.
   Route 186 between mile markers 327 and 357.
   Route 191 between mile markers 88 and 111.
   Route 266 between mile markers 105 and 121.

Locations impacted include...
Willcox, Bowie, Duncan, Franklin, San Simon and Kansas Settlement. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3201 10986 3266 10994 3279 10905 3230 10904
      3204 10905
TIME...MOT...LOC 0421Z 092DEG 27KT 3243 10921 

$$

AH

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 11, 2:12 PM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 2:12 PM MST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
212 PM MST Sun Jul 11 2021

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
hot today and Monday then cool to below normal levels later
around the middle of this week.

&&

.DISCUSSION...Visible satellite shows a few buildups in the White
Mountains along with some cumulus over the Chiricahua and
Huachuca Mountains. The steering flow is out of the north as
evidenced by the anvil coming off the storms in the White
Mountains. Expect further development over the White Mountains
late this afternoon and evening with isolated storms in Cochise
County. Storms in northern Graham and Greenlee Counties will move
to the south late this afternoon and evening then perhaps more
southwestward as they get closer to the international border.
Tuscon looks to be on the western edge of storm development thanks
to the northerly steering flow. However can't rule out eastern
and southern parts of Tucson seeing thunderstorms if outflows move
through. The main threat from any storms that form will be strong
to severe winds. Because of this there is a Severe Thunderstorm
Watch in effect for Graham, Greenlee, and Cochise Counties until 9
PM. Locally heavy rainfall will also be possible but won't be a
wide spread threat due to the speed the storms will be moving and
PWAT values just over an inch east of Tucson.

Monday the high will move a little further east over southern
Nevada putting southeast Arizona under northeasterly mid-level
flow. Hi-res models show a similar set up to today with storms
forming over the White Mountains then moving off the rim into the
lower deserts. The bulk of the activity should occur during the
late afternoon and evening. With the mid-level flow more
northeasterly Tucson will be under the gun again for storms.
Strong to severe wind gusts will be a hazard as the storms move
off the rim into the lower deserts. More moisture will also be in
place leading to a threat for heavy rainfall and possible flooding
as well. Especially over areas that received rainfall Saturday.

Tuesday through the end of the week southeast Arizona will stay
under a favorable pattern for there to be daily scattered showers
and thunderstorms. The high will slowly drift towards the four
corners with PWAT values ranging from 1.1-1.6 inches across the
CWA. Weak inverted troughs will also be rotating around the high
and likely enhancing activity at times. Overnight convection will
also be a possibility just hard to pinpoint which nights at this
time.

Temperatures today and Monday will be a couple degrees above
normal then cool down to below normal Wednesday into next weekend.

&&

.AVIATION...Valid through 13/00Z.
ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will
propagate mainly to the south through late this evening. Wind
gusts to 50 kts possible near the strongest TSRA. Otherwise,
surface winds less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms for the next
week for southeast Arizona. Gusty outflow winds will be the primary
concern with daily storms. Min RH values will generally be in the 15-
25 percent range for lower elevations through tomorrow with very
good overnight recoveries before increasing Tuesday onward. Surface
winds will be light and follow normal daily trends when not
influenced by storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 11, 4:12 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST Sun Jul 11 2021

AZZ509-510-112345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
412 PM MST Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 445
PM MST...

At 412 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles north of Morenci, or 17 miles north of Clifton, moving south at
25 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Clifton and Morenci.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
southeastern Arizona.

LAT...LON 3336 10932 3334 10911 3303 10909 3306 10943
TIME...MOT...LOC 2312Z 007DEG 21KT 3329 10923
Special weather statement, Jul 11, 4:44 PM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Sun Jul 11 2021

AZZ509-510-120030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
444 PM MST Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 530
PM MST...

At 444 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Morenci, or 16 miles north of Clifton, moving
southwest at 10 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Clifton and Morenci.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
southeastern Arizona.

LAT...LON 3338 10936 3334 10907 3297 10905 3306 10947
TIME...MOT...LOC 2344Z 024DEG 10KT 3327 10925

AH
Special weather statement, Jul 11, 6:51 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
651 PM MST Sun Jul 11 2021

AZZ508-512-120230-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
651 PM MST Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
730 PM MST...

At 651 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms around Bowie, or 20 miles east of Willcox, moving
south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bowie.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
southeastern Arizona.

LAT...LON 3240 10957 3235 10937 3208 10934 3212 10974
TIME...MOT...LOC 0151Z 011DEG 7KT 3229 10948
Special weather statement, Jul 11, 7:25 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
725 PM MST Sun Jul 11 2021

AZZ508-512-120315-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
725 PM MST Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
815 PM MST...

At 725 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Chiricahua National Monument, or 23 miles
southeast of Willcox, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chiricahua National Monument and Sunizona.

A Severe Thunderstorm Watch remains in effect until 900 PM MST for
southeastern Arizona.

LAT...LON 3222 10960 3219 10934 3179 10933 3180 10970
TIME...MOT...LOC 0225Z 001DEG 20KT 3210 10947

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:08 PM MSTSevere Thunderstorm WarningTWCGreenlee37 min
Jul 11, 6:51 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 11, 6:52 PM MSTSevere Thunderstorm WarningTWCGraham38 min
Jul 11, 7:25 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 11, 9:59 PM MSTDust Storm WarningTWCCochise, Graham, Greenlee61 min
Jul 11, 11:17 PM MSTSpecial Weather StatementTWCCochise28 min
Jul 12, 1:56 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz4 days
Jul 12, 1:59 PM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.